Is Prozac the Right Choice to Lose Weight?

A recent article in the New York Times questioned whether Prozac was the right choice for weight loss, especially considering that it is a common question for people to ask about this medication after reading about its properties. Is there truth to the rumor that Prozac causes weight gain? Let’s explore the facts.

What is Prozac?

If you’re reading this, you probably know what Prozac is. Prozac is an antidepressant medication that was originally developed to treat depression. It inhibits two chemical messengers in the brain – serotonin and norepinephrine – which help boost mood. What’s more is that it is reportedly more effective at reducing depression than other medications.

Effects of Prozac on the Body

Depending on what source you consult, the effects of Prozac on the body are either neutral or favorable. The New York Times points out that while the medication may not necessarily cause weight gain, it can in some cases. In particular, it causes some people to retain water, so if you’re already drinking sufficient amounts of water each day, you may end up with a few extra pounds. However, if you’re not drinking enough, you might actually lose some weight. According to the article, the average person gains about two to four pounds when taking Prozac, which is modest compared to the effects of some other drugs. That said, if you’re looking to shed some pounds, it’s probably not the best choice for you. It’s not clear how long the side effects last, but they’re reportedly not permanent and go away after a few weeks or months. Some other medications can cause weight gain, so if you’re taking one of those, you may want to consider switching to Prozac or finding a different weight loss medication.

Is Prozac the Right Choice for Weight Loss?

The short answer is no, Prozac is not the right choice for weight loss. It is a very effective antidepressant medication that can in some instances lead to weight gain. It’s not a good choice if you’re looking to shed some pounds, especially if you’re already drinking plenty of water as a part of your daily routine. If you’re concerned about your weight, you might want to try a different form of antidepressant medication or explore other options for weight loss.